Alert archive / Missouri / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 8, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 17, 2019, 8:23 PM CDT for 4 counties in Missouri. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2019, 8:23 PM CDT (01:23 UTC)
- Expired
- Apr 17, 2019, 9:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caldwell County, MO, Clay County, MO, Jackson County, MO, Ray County, MO
The radar
The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 8:35 PM CDT | HAIL 1 | 1 Sw Rayville, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 5:24 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 880 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
090
WUUS53 KEAX 180123
SVREAX
MOC025-047-095-177-180200-
/O.NEW.KEAX.SV.W.0008.190418T0123Z-190418T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
823 PM CDT Wed Apr 17 2019
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Clay County in west central Missouri...
Ray County in west central Missouri...
Southeastern Caldwell County in north central Missouri...
Northeastern Jackson County in west central Missouri...
* Until 900 PM CDT.
* At 822 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Polo to near Woods Heights to near
Excelsior Springs to Missouri City, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Liberty, Excelsior Springs, Richmond, Buckner, Braymer, Orrick,
Polo, Henrietta, Crystal Lakes, Sibley, Missouri City, Cowgill,
Levasy, River Bend, Woods Heights, Rayville, Camden, Homestead,
Fleming and Prathersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3964 9376 3943 9377 3931 9383 3913 9413
3918 9443 3939 9419 3956 9407
TIME...MOT...LOC 0122Z 259DEG 21KT 3945 9399 3940 9408 3930 9421 3922
9430
HAIL...1.00IN
WIND...60MPH
$$
Kurtz1 follow-up statement
897
WWUS53 KEAX 180143
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
843 PM CDT Wed Apr 17 2019
MOC025-047-095-177-180200-
/O.CON.KEAX.SV.W.0008.000000T0000Z-190418T0200Z/
Clay MO-Ray MO-Caldwell MO-Jackson MO-
843 PM CDT Wed Apr 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EAST CENTRAL CLAY...CENTRAL RAY...SOUTHEASTERN CALDWELL AND
NORTHEASTERN JACKSON COUNTIES...
At 843 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Cowgill to 9 miles north of
Richmond to near Woods Heights to near Orrick, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Richmond, Braymer, Orrick, Henrietta, Rayville and Knoxville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3943 9377 3931 9383 3922 9398 3921 9426
3939 9407 3952 9397 3960 9376
TIME...MOT...LOC 0143Z 259DEG 21KT 3947 9385 3942 9394 3932 9407 3924
9416
HAIL...1.00IN
WIND...60MPH
$$
KurtzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:46 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 17, 6:46 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 646 PM CDT Wed Apr 17 2019 .Discussion... Issued at 322 PM CDT WED APR 17 2019 First severe weather threat of the season expected to get underway late this afternoon and and evening as well-advertised cold front moves south over the region. Afternoon 1-min visible satellite imagery finally starting to show some breaks in the overlying status deck, which should help the atmosphere become weak to moderately unstable as MLCAPE values exceed 1500-2000 J/kg later today. Biggest uncertainty with this evening's event continues to be the strength of the capping inversion, and whether enough frontal convergence and column lifting associated with large-scale ascent from an approaching shortwave to our northwest will be able to provide enough forcing to initiate surface based convection. In fact, latest ACARS soundings from MCI still show a fairly strong cap in place over our region, which may be showing some signs of weakening as latest 7.34 um water vapor imagery is showing the warmest brightness temperatures associated with the cap beginning to move east into eastern Missouri and western Illinois. Given this scenario, along with the fact that various high-res model solution's suggest the cold front will eventually light up early this evening, we expect expect activity to get underway around the 00z time frame. An additional area of uncertainty continues to be just how much of this activity impacts the greater Kansas City Metro. Latest high- res model runs seem to want to develop convection a little further north than previously expected, which means a sizable portion of the KC metro may be under the gun for developing storms later this evening. That said, best chances still look to occur along and south of the I-35 corridor, with activity decreasing in areal extent the further north one goes. In any event, given sufficient buoyancy for ascent, along with unidirectional shear profiles through the atmospheric column, it currently appears the main threats will be large hail and strong winds owing to steep low and mid-level lapse rates along with decent downdraft CAPE values (500-1000 J/kg) which should allow adequate mixing of thunderstorm generated downdrafts to the surface. Storm mode will likely be messy as deep-layered shear vectors will become increasingly parallel to the incoming boundary as the evening hours progress. While enough shear may exist for a few isolated storms initially, the prevailing idea is that activity will congeal into a MCS fairly quickly this evening. While an isolated tornado or two cannot be ruled out with initial discrete activity, the main threats will undoubtedly be large hail and strong winds, especially as activity becomes more and more linear in nature. In addition to the severe wx threat, the other concern will be the potential for heavy rainfall as models continue to paint 1+" amounts across southern portions of the fcst area, especially south of Route 50. Fortunately, 1- and 3-hr flash flood guidance values largely remain over 2" for a good portion of the area, which combined with the expectation that the heaviest rains will occur over a non-urban landscape, should promote a limited flash flood threat despite PWAT values exceeding the 90th percentile for this time of year. Rain/storms should gradually start working to the south and east during the predawn hours which should be followed by a drying trend on Thursday. Temperatures will be noticeably cooler both Thursday and Friday as cold air advection remains in place both days. From this point forward, the fcst largely looks dry through the first half of the weekend before a southward sagging cold front brings the next chance for organized rainfall to the area on Easter Sunday. And looking even further out, unsettled weather looks to remain across the region through midweek as longwave troughing takes hold over the southern Rockies and Plains, which should allow several migrating disturbances to pass overhead in persistent southwesterly flow aloft. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 646 PM CDT WED APR 17 2019 Cold front moving slowly southeastward across all TAF sites will arrive between 00z-02z, bringing through a broken line of storms and a sharp wind shift to the northwest. Ceilings should be mostly VFR but may drop briefly below 3 kft in individual storms. Otherwise, no significant aviation hazards are expected. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...32 Aviation...Laflin
Hazardous weather outlook, Apr 17, 4:49 AM CDT, 15 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 449 AM CDT Wed Apr 17 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 449 AM CDT Wed Apr 17 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Storm chances return this evening. Some storms could be strong to severe between 6 PM and 10 PM, with large hail and damaging winds the primary threats. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time.
In the hours before
Local storm report, Apr 17, 6:55 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 5 ESE SANTA ROSA 39.96N 94.12W
04/17/2019 E0.70 INCH DAVIESS MO TRAINED SPOTTER
MPING.
&&
JPSpecial weather statement, Apr 17, 7:01 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
701 PM CDT Wed Apr 17 2019
KSZ057-060-180045-
Miami KS-Linn KS-
701 PM CDT Wed Apr 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MIAMI AND NORTHWESTERN
LINN COUNTIES UNTIL 745 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Greeley, or 8 miles east of Garnett, moving northeast at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Paola, Osawatomie, Parker, Fontana, New Lancaster and Beagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Kansas.
LAT...LON 3825 9507 3826 9506 3842 9507 3859 9490
3855 9475 3844 9468 3823 9507
TIME...MOT...LOC 0001Z 227DEG 29KT 3831 9509
KurtzSpecial weather statement, Apr 17, 7:07 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
707 PM CDT Wed Apr 17 2019
MOZ013-020-021-180045-
Buchanan MO-Clinton MO-De Kalb MO-
707 PM CDT Wed Apr 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BUCHANAN...NORTHERN
CLINTON AND SOUTHERN DEKALB COUNTIES UNTIL 745 PM CDT...
At 707 PM CDT, Doppler radar was tracking a strong thunderstorm over
Agency, or 7 miles northwest of Gower, moving east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
St. Joseph, Cameron, Stewartsville, Agency, Osborn, Easton and
Turney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Missouri.
LAT...LON 3962 9478 3969 9476 3974 9478 3986 9429
3975 9423 3963 9427
TIME...MOT...LOC 0007Z 259DEG 30KT 3968 9472
KurtzLocal storm report, Apr 17, 7:21 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 4 NNW FAUCETT 39.65N 94.83W
04/17/2019 E1.25 INCH BUCHANAN MO PUBLIC
&&
JPLocal storm report, Apr 17, 7:33 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CDT WED APR 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 3 NNW AGENCY 39.68N 94.76W
04/17/2019 E1.25 INCH BUCHANAN MO PUBLIC
&&
EHSpecial weather statement, Apr 17, 8:11 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
811 PM CDT Wed Apr 17 2019
MOZ022-029>031-037-180200-
Ray MO-Carroll MO-Jackson MO-Caldwell MO-Clay MO-
811 PM CDT Wed Apr 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...RAY...
NORTHWESTERN CARROLL...SOUTHEASTERN CALDWELL AND NORTHEASTERN JACKSON
COUNTIES UNTIL 900 PM CDT...
At 811 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawson to Woods Heights to near Missouri
City to near Liberty. Movement was east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Liberty, Excelsior Springs, Richmond, Pleasant Valley, Orrick,
Glenaire, Crystal Lakes, Sibley, Missouri City, Excelsior Estates,
River Bend, Woods Heights, Rayville, Mosby, Homestead, Prathersville
and Knoxville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and west central Missouri.
LAT...LON 3961 9369 3950 9371 3934 9389 3915 9421
3921 9448 3928 9438 3937 9424 3949 9411
TIME...MOT...LOC 0111Z 250DEG 25KT 3942 9411 3935 9416 3928 9427 3924
9435
KurtzThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:07 PM CDT | Special Weather Statement | EAX | Clinton | 38 min |
| Apr 17, 8:11 PM CDT | Special Weather Statement | EAX | Ray | 49 min |
| Apr 17, 8:52 PM CDT | Special Weather Statement | EAX | Carroll, Linn, Ray | 53 min |
| Apr 17, 9:00 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 60 min |
| Apr 17, 9:06 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Ray | 39 min |
| Apr 17, 9:21 PM CDT | Special Weather Statement | EAX | Jackson, Ray | 39 min |
| Apr 17, 9:42 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Livingston, Saline | 63 min |
| Apr 17, 9:57 PM CDT | Areal Flood Advisory | EAX | Cass, Jackson | 3 hr |
| Apr 17, 9:59 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Jackson | 61 min |
| Apr 17, 10:42 PM CDT | Special Weather Statement | EAX | Macon | 48 min |
| Apr 17, 10:49 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass, Henry, Johnson | 41 min |
| Apr 17, 11:32 PM CDT | Special Weather Statement | EAX | Johnson | 43 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.